After four weekly chemo sessions of paclitaxel, I have been revisiting some of my decisions as a result of the impact these are having on me physically and emotionally. While the side effects are not as many or as severe as those I was experiencing on PEXG, I am now finding that I have very little energy to do the things I want to do for most of the week. And I definitely need some days of feeling okay to make this worthwhile.
Last Friday I was again admitted to the Acute Oncology ward because I had been feeling terrible the day before and woke up on Friday morning and decided that I felt too ill to cope with chemo. I emailed Dr S. and told him how I felt. He asked me to come into the Acute Oncology ward. I had been admitted to this ward earlier this year following three sessions of PEXG so I was familiar with the routine. After questioning and examining me, one of Dr S’s registrars decided that there were no severe ongoing symptoms that would preclude me from going ahead with the chemo, so after trying unsuccessfully to get a shorter dose of paclitaxel, I finally agreed to the fourth chemo session of the full dose. It went without incident, and I felt okay when my friend dropped me home again.
However, after three days of feeling terribly tired and with very little energy, I have decided that I want the dose reduced, before I agree to any more chemo. While Dr S.’s plan – as he outlined it at last week’s oncology clinic appointment – was for 9 weekly doses of chemo, followed by a CT scan to check if it is working the way he hopes it will, and if it is then another 9 sessions of chemo,
I now have a different plan. It is one that doesn’t involve me spending another whole summer on chemo and all the appointments and feeling lousy that go with it. I am going to take a two-week break over the Christmas New Year holiday time so that I can take the wee holidays I have planned, and I will send Dr S. another email telling him of the decisions I have made.
These are difficult decisions to make, but my body is telling me very clearly that it is too much, and this time I am going to pay attention.